Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 306, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2020, 1:29 PM MDT for Sheridan County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2020, 1:29 PM MDT (19:29 UTC)
- Expired
- Aug 15, 2020, 2:00 PM MDT
- In force
- 31 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Sheridan County, NE
The radar
The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 1:32 PM MDT | HAIL 1.25 | 4 Sw Hay Springs, NE | HALF DOLLAR HAIL AND TORRENTIAL RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3165 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429
WUUS53 KLBF 151929
SVRLBF
NEC161-152000-
/O.NEW.KLBF.SV.W.0306.200815T1929Z-200815T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
129 PM MDT Sat Aug 15 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
West central Sheridan County in the Panhandle of Nebraska...
* Until 200 PM MDT.
* At 128 PM MDT, a severe thunderstorm was located 7 miles south of
Hay Springs, and is nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4265 10277 4265 10262 4249 10260 4245 10277
TIME...MOT...LOC 1928Z 083DEG 1KT 4258 10272
HAIL...1.50IN
WIND...60MPH
$$
CDC2 follow-up statements
039
WWUS53 KLBF 151936
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
136 PM MDT Sat Aug 15 2020
NEC161-152000-
/O.CON.KLBF.SV.W.0306.000000T0000Z-200815T2000Z/
Sheridan NE-
136 PM MDT Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR WEST CENTRAL SHERIDAN COUNTY...
At 135 PM MDT, a severe thunderstorm was located 7 miles south of Hay
Springs, and is nearly stationary.
HAZARD...Ping pong ball size hail.
SOURCE...Public. At 134 pm, half dollar size hail was reported
4 miles southwest of Hays Springs.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4265 10277 4265 10262 4249 10260 4245 10277
TIME...MOT...LOC 1935Z 083DEG 1KT 4258 10272
HAIL...1.50IN
WIND...<50MPH
$$
CDC898
WWUS53 KLBF 152008
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
208 PM MDT Sat Aug 15 2020
NEC161-152017-
/O.EXP.KLBF.SV.W.0306.000000T0000Z-200815T2000Z/
Sheridan NE-
208 PM MDT Sat Aug 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SHERIDAN COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However small
hail and heavy rain are still possible with this thunderstorm.
LAT...LON 4265 10277 4265 10262 4249 10260 4245 10277
TIME...MOT...LOC 2007Z 083DEG 1KT 4258 10273
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:24 AM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 15, 11:24 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 1224 PM CDT Sat Aug 15 2020 .UPDATE... Issued at 1006 AM CDT Sat Aug 15 2020 A forecast update is in place for isolated showers and thunderstorms developing along a warm front lifting slowly north through western Nebraska. && .SHORT TERM...(Today through Sunday) Issued at 409 AM CDT Sat Aug 15 2020 Return low-level southerly flow develops today as surface high pressure moves east of the area. Mid-level warm air advection also increases, and have a slight chance for isolated elevated showers and thunderstorms during the afternoon across southwest and western Nebraska in zone of decent isentropic lift. Across far western Neb. and into the Panhandle, a narrow corridor of decent CAPE coinciding with adequate shear develops by late this afternoon. This is where higher theta-e air will return from the Southern Plains. There is a lack of significant forcing, but enough convergence near a weak surface trough should lead to isolated thunderstorms late this afternoon. Supercell structures producing large hail appear to be the main threat. Gusty winds also will be possible. Pops will be kept low as coverage should be limited. A cluster of storms is expected to evolve and push into southwest Nebraska this evening. Instability is limited to the east, so storms should weaken as they push toward HWY 83. Again pops will be kept low due to a lack of instability farther east and little overall forcing. A weak cold front will sink southward into Neb. Sunday. The front should be located roughly along a line from Bartlett to Broken Bow to North Platte to Grant by peak heating. Low-level moisture will pool just ahead of the front with dew points rising into the mid 60s. SFC based CAPE values around 2500 J/KG should materialize within the higher theta-e air along and just ahead of the front. 0- 6 km bulk shear on the order of 30-35 kt should allow for storm organization. Again though only isolated coverage due to lack of significant forcing. Otherwise warming up again, with highs around 90 most areas. .LONG TERM...(Sunday night through Friday) Issued at 409 AM CDT Sat Aug 15 2020 Upper level high pressure expands and strengthens across the western CONUS during the upcoming week. The center will remain anchored around or just west of the four corners region much of the week. North to northwest flow aloft across our region will prevail on the eastern periphery of the high. No clear signal of any organized disturbance within the flow, and it appears much of the week should be mainly dry. Temperatures should average near or somewhat above normal (highs 85 to 95; warmest western Nebraska). && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1224 PM CDT Sat Aug 15 2020 A warm front across southwest Nebraska will move east this afternoon and this evening and be the focus for isolated showers and thunderstorms, generally affecting areas along and south of I-80. The area of MVFR ceilings associated with this front are expected to lift to VFR this afternoon. There is a chance the MVFR ceilings will return this evening and last into Sunday morning affecting srn and ncntl Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...CDC SHORT TERM...Taylor LONG TERM...Taylor AVIATION...CDC
Hazardous weather outlook, Aug 15, 10:59 AM MDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1159 AM CDT Sat Aug 15 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-161700- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1159 AM CDT Sat Aug 15 2020 /1059 AM MDT Sat Aug 15 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Marginal risk for severe storms this afternoon and evening west of a line from Cody to Paxton to Hayes Center. Isolated storms are possible with the main hazards being damaging wind gusts and hail of 1 inch in diameter. Confidence for storm development appears low at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A weak cold front could become the focus for a few strong or an isolated severe storm on Sunday. The threat will be for areas south of a line from Broken Bow to North Platte to Grant. If a storm reaches severe levels, large hail and damaging wind would be the main threats. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather or impacts to the National Weather Service. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 15, 1:12 PM MDT, 17 minutes before
Special Weather Statement National Weather Service North Platte NE 112 PM MDT Sat Aug 15 2020 NEZ004-152000- Sheridan NE- 112 PM MDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY UNTIL 200 PM MDT... At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Hay Springs. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Intersection of Highway 87 and Antelope Road and Walgren Lake State Recreation Area. LAT...LON 4265 10277 4265 10262 4249 10260 4245 10277 TIME...MOT...LOC 1911Z 083DEG 1KT 4258 10271 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:12 PM MDT | Special Weather Statement | LBF | Sheridan | 48 min |
| Aug 15, 2:01 PM MDT | Special Weather Statement | LBF | Sheridan | 44 min |
| Aug 15, 2:05 PM MDT | Areal Flood Advisory | LBF | Sheridan | 55 min |
| Aug 15, 3:12 PM MDT | Special Weather Statement | LBF | Cherry | 48 min |
| Aug 15, 3:21 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 54 min |
| Aug 15, 4:16 PM MDT | Special Weather Statement | LBF | Cherry | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.